What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 21, 12:20 PM MST, 34 minutes earlier.
Area forecast discussion, Sep 21, 12:20 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
120 PM MDT Wed Sep 21 2022
.SHORT TERM...tonight through Thursday night.
Upper low over northern California will move into eastern Oregon
tonight before arriving in western Montana on Thursday. Central
and eastern Idaho is under a favorable area for severe
thunderstorms with over 50kts of 0-6km shear present over the
region. Main severe threat includes large hail and damaging winds,
an isolated tornado due to interaction with the terrain is
possible but not likely because of weak low level shear. A severe
thunderstorms watch is in effect for most of central and east
Idaho into the early evening hours. A cold front will march
through the area this evening, with cooler more stable air
filtering into the region. HREF shows rounds of showers and
thunderstorms moving from southwest to northeast through the
night. Showers and thunderstorms will be possible through the day
tomorrow, mainly across the high country. Storms are moving rather
quickly which will limit the flooding threat, however, given
precipitable water values of greater than 0.75" some heavy
downpours are possible. As these storms advance into the upper
Snake highlands, we expect the rainfall totals to mount through
the night and into Thursday. Rainfall totals of 0.1-0.5" inches
are likely most areas with 0.7-1.5" possible across the greater
Island Park/Driggs areas. Rainfall amounts may vary greatly
depending upon which areas see storms tonight.
13
.LONG TERM...Friday through Wednesday
The extended forecast is looking warm and dry for the most part.
Ridging starts to build back in on Friday and strengthens throughout
the weekend and early next week. We will still be a bit breezy on
Friday as the closed low continues farther north an east with gusts
around 15-25 kts. As the ridge strengthens, our temperatures will
warm into the upper 70s and low 80s by Sunday and stay above average
for this time of the year at least into midweek. Generally speaking,
record highs next week are in the low to mid 80s, so we will be back
in record-high territory with our afternoon highs Monday through
Wednesday. The higher elevations will see highs in the mid to upper
70s. There is a bit of disagreement between the GFS and ECMWF on
timing, but both models show a weak shortwave working its way
through during the late Tuesday/Wednesday time frame. This would
help flatten the ridge a bit ahead of the next potential system
arriving at the end of next week. As that system is outside of the
forecast period and over a week away, there are plenty of
uncertainties with it and for now is just something to watch as
models evolve over the next week. AMM
&&
.AVIATION...18Z Wednesday - 18Z Thursday
Expect showers and thunderstorms through the afternoon, evening, and
overnight into Thursday. Conditions look to stay overall VFR, but
CIGs/VIS will approach and could drop to MVFR when storms pass over
terminals. These storms could produce some good downpours,
lightning, and gusty winds. Some storms could be severe, producing
60+ mph gusts. Outside of storms, gusts around 20-25 kts will be
possible, though gusts from outflow boundaries could be stronger.
While the bulk of the widespread activity looks to wrap up around
12Z Thursday, spotty showers will continue through Thursday before
we dry out completely by Friday morning. AMM
&&
.FIRE WEATHER...A low pressure system and associated cold front
will work through the region tonight. Many areas will see showers
and thunderstorms with widespread wetting rains likely. Isolated
to scattered showers with isolated thunderstorms are possible
Thursday. Gusty winds are likely as well on Thursday with gusts of
20-25 mph possible..
13
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Sep 21, 11:08 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
Issued by National Weather Service Boise ID
1208 PM MDT Wed Sep 21 2022
IDZ054-058-211845-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
1208 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northwestern
Bannock...northeastern Power and southwestern Bingham Counties
through 1245 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fort Hall Bannock Creek Lodge or 11 miles south of
Pocatello, moving north at 45 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pocatello, eastern American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Fort Hall Townsite, Springfield, Fort Hall Eagle
Lodge, Pocatello Airport and Mink Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4263 11243 4262 11256 4310 11273 4314 11238
TIME...MOT...LOC 1808Z 174DEG 39KT 4272 11252
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ROGERSSpecial weather statement, Sep 21, 11:38 AM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1238 PM MDT Wed Sep 21 2022
IDZ058-059-211915-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
1238 PM MDT Wed Sep 21 2022
...Winds over 45 mph and penny size hail will impact portions of
southwestern Caribou, eastern Oneida, southeastern Bannock and west
central Franklin Counties through 115 PM MDT...
At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malad, moving north at 40 mph.
HAZARD...Winds in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malad, McCammon, Lava Hot Springs, Downey, Arimo, Cherry Creek Rest
Area, Pleasantview, Virginia, Samaria and Malad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4273 11229 4267 11193 4200 11215 4200 11245
4201 11245
TIME...MOT...LOC 1837Z 192DEG 34KT 4220 11227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
JKeyesSpecial weather statement, Sep 21, 12:34 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
134 PM MDT Wed Sep 21 2022
IDZ051-052-068-073>075-212015-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
134 PM MDT Wed Sep 21 2022
...Winds over 45 mph will impact portions of southeastern Custer,
central Blaine, southwestern Butte and northeastern Lincoln Counties
through 215 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Picabo, moving north at 40 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Mesonet Observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carey, Little Wood Reservoir, Picabo, Bellevue, Richfield, Gannett
and Garfield Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4299 11396 4304 11427 4375 11426 4361 11342
TIME...MOT...LOC 1933Z 192DEG 34KT 4319 11404
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
JKeyesLocal storm report, Sep 21, 12:41 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
141 PM MDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST RICHFIELD 43.05N 114.16W
09/21/2022 M45 MPH LINCOLN ID MESONET
NOAA ARL FRD MESONET IN RICHFIELD.
&&Local storm report, Sep 21, 12:49 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
149 PM MDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND GST 10 N HAILEY 43.66N 114.30W
09/21/2022 M48 MPH BLAINE ID PARK/FOREST SRVC
OHIO GULCH RAWS.
&&Special weather statement, Sep 21, 12:51 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
151 PM MDT Wed Sep 21 2022
IDZ051-068>075-212030-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Shoshone/Lava Beds ID-Lost River Range ID-Sawtooth/Stanley Basin ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
151 PM MDT Wed Sep 21 2022
...Winds up to 55 mph will impact portions of central Custer,
northwestern Blaine and northwestern Lincoln Counties through 230 PM
MDT...
At 149 PM MDT, Doppler radar was tracking a line of strong strong
thunderstorms from near Sun Valley to Galena Summit, moving north at
50 mph.
HAZARD...Wind gusts up to to 55 mph.
SOURCE...Radar indicated and mesonet observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Challis, Stanley, Bellevue, Galena
Lodge, Gannett, Chilly Barton Flat, Trail Creek Pass, Sunbeam,
Clayton, Loon Creek Airport, Galena Summit, Herd Lake, Bayhorse Lake,
Meadow Peak, Smiley Creek Airport, Twin Bridges Airport and Willow
Creek Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4464 11509 4444 11370 4319 11421 4324 11438
4333 11440 4333 11453 4343 11455 4348 11451
4353 11460 4356 11459 4359 11468 4374 11467
4381 11470 4379 11485 4382 11485 4386 11499
4398 11497 4403 11505 4409 11500 4417 11506
TIME...MOT...LOC 1949Z 182DEG 46KT 4380 11437
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JKeyes